Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 11, 2021, 1:39 PM EDT for 7 counties in Michigan. It was in force for 2 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 1:39 PM EDT (17:39 UTC)
- Expired
- Aug 11, 2021, 3:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Grand Rapids, MI
- Hail
- 0.00 in
- Wind
- 50
Counties Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 2:20 PM EDT | TSTM WND DMG | 3 Sw Parma, MI | SEVERAL LARGE OAK TREES DOWN ON CONCORD ROAD BETWEEN ERIE ROAD AND KING ROAD. |
| Aug 11, 2:25 PM EDT | TSTM WND DMG | 1 E Parma, MI | LARGE HEALTHY TREE SNAPPED HALFWAY UP TRUNK. DAMAGE TO TWO CARS. |
| Aug 11, 2:26 PM EDT | TSTM WND DMG | 2 W Sandstone, MI | MANY LARGE LIMBS DOWN IN CEMETERY NEAR MICHIGAN AVE AND CHAPEL RD. |
| Aug 11, 2:31 PM EDT | TSTM WND DMG | 2 Se Sandstone, MI | PHOTO OF LARGE TREE FALLEN ACROSS POWER LINES AT ARBOR HILLS GOLF COURSE, RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR. |
| Aug 11, 2:36 PM EDT | TSTM WND GST 40 | 3 Nne Edgemont Park, MI | ASOS STATION KLAN LANSING. |
| Aug 11, 2:43 PM EDT | TSTM WND GST 46 | 3 Ene Sandstone, MI | ASOS STATION KJXN JACKSON COUNTY-REYNOLDS FIELD AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1220 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970
WWUS83 KGRR 111739
SPSGRR
Special Weather Statement
National Weather Service Grand Rapids MI
139 PM EDT Wed Aug 11 2021
MIZ051-052-058-059-065>067-074-111945-
Montcalm MI-Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
Barry MI-Jackson MI-
139 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Jackson, Ingham,
Gratiot, Ionia, Barry, Clinton, Eaton and Montcalm Counties through
345 PM EDT...
At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Greenville to near Union City.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lansing... Jackson... Ionia...
Alma... Charlotte... Greenville...
Mason... St. Johns... Hastings...
Belding... Eaton Rapids... Portland...
Ithaca... Stanton... East Lansing...
Grand Ledge... St. Louis... Potterville...
Lake Odessa... Leslie...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central, central and southwestern Michigan.
&&
LAT...LON 4242 8472 4242 8527 4329 8531 4330 8556
4347 8556 4346 8439 4207 8432 4207 8471
TIME...MOT...LOC 1738Z 260DEG 30KT 4330 8526 4210 8518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
LAURENSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 11, 7:11 AM EDT, 6 hours 28 minutes earlier.
Area forecast discussion, Aug 11, 7:11 AM EDT, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
711 AM EDT Wed Aug 11 2021
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
- Fair and cooler for the weekend
&&
.DISCUSSION...(Today through next Tuesday)
Issued at 315 AM EDT Wed Aug 11 2021
- Another Round of Strong/Severe storms this evening
We are in a Enhanced Risk for severe weather this evening as an
MCS is expected to move into northern Lower Michigan in the late
afternoon and move southeast into a juicy airmass with CAPE
values of 3000 to 4000 J/kg and deep layer shear values around 30
knots. This environment could support both strong downdrafts from
multicell pulse storms as well as bowing lines and even a few
discrete supercells ahead of the main batch of storms.
The time frame is expected to be from around 6 pm across the
northern zones to 9 pm across the south, give or take a couple
hours. Although rain rates could be very high given p-wats around
2 inches, MBE vectors show storm motion around 20 knots in the
evening and the likelihood of cold pool generation and
maintenance also indicates the forward progress of storms with
heavy rain should be great enough to limit the flood threat.
- Fair and cooler for the weekend
Showers and thunderstorms are possible again on Thursday as the
cold front moves through. There is a marginal risk of severe
weather at this time. Dew points will crash from the 70s to the
50s by the end of the week with Canadian high pressure providing a
comfortable and fine weather weekend as upper troughing keeps the
hot and humid air suppressed to the south and west. We will have
to watch future model trends of the northward progress of a
recurving tropical cyclone early next week, but the vast majority
of ensemble members currently keep the rains associated with it to
the east of the Great Lakes.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 711 AM EDT Wed Aug 11 2021
Except for some light fog early this morning with visbys 3 to 5
miles, VFR conditions should prevail through this afternoon.
Another round of thunderstorms late this afternoon and into this
evening could bring strong gusty winds over 40 knots. Otherwise
southwest winds will increase during the morning with gusts over
20 knots through the afternoon and evening.
&&
.MARINE...
Issued at 315 AM EDT Wed Aug 11 2021
Southwest winds will gust over 25 knots today and tonight ahead of
a cold front. Thunderstorms could also bring wind gusts over 40
knots this evening. Conditions will improve by the weekend as high
pressure builds in.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through late tonight for MIZ037-043-050-
056.
LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...OstunoHazardous weather outlook, Aug 11, 12:03 PM EDT, 1 hour 36 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1203 pM EDT Wed Aug 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1203 p EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight There is an Enhanced Risk of severe weather for this afternoon and evening. The main threat will be damaging winds. Secondary threats will be large hail, tornadoes and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe weather on Thursday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-120745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1203 pM EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Winds and waves will create hazardous conditions for small craft and swimmers. Thunderstorms this evening could bring wind gusts over 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with strong gusty winds are possible on Thursday.
In the hours before
Local storm report, Aug 11, 12:59 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1259 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM TSTM WND GST 2 S HOLLAND 42.75N 86.10W
08/11/2021 M48 MPH ALLEGAN MI ASOS
ASOS STATION KBIV W MICH REGIONAL ARPT.
&&
JSKLocal storm report, Aug 11, 1:06 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
106 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 3 ENE BEECHWOOD 42.82N 86.08W
08/11/2021 E0.25 INCH OTTAWA MI TRAINED SPOTTER
120TH AND JAMES ST.
&&
JSKSpecial weather statement, Aug 11, 1:07 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
107 PM EDT Wed Aug 11 2021
MIZ057-111830-
Kent MI-
107 PM EDT Wed Aug 11 2021
...A strong thunderstorm will impact portions of Kent County through
230 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zeeland, or 8 miles northeast of Holland, moving east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Rapids... Lowell... Wyoming...
Kentwood... Walker... Grandville...
East Grand Rapids... Rockford... Sparta...
Caledonia... Ada... Grattan...
Cedar Springs... Kent City... Sand Lake...
Casnovia... Cutlerville... Belmont...
Alto... Alaska...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
southwestern Michigan.
&&
LAT...LON 4329 8532 4277 8531 4277 8578 4329 8579
TIME...MOT...LOC 1706Z 252DEG 49KT 4283 8595
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LAURENSSpecial weather statement, Aug 11, 1:28 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
128 PM EDT Wed Aug 11 2021
MIZ072-073-111830-
Kalamazoo MI-Calhoun MI-
128 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Calhoun and Kalamazoo
Counties through 230 PM EDT...
At 127 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Richland to near Schoolcraft. Movement was
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Galesburg, Richland and Gull Lake around 135 PM EDT.
Level Park-Oak Park around 145 PM EDT.
Other locations in the path of these storms include Springfield,
Battle Creek, Brownlee Park, Union City, Burlington, Marshall and
Homer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central and southwestern Michigan.
&&
LAT...LON 4207 8566 4242 8555 4242 8472 4207 8471
TIME...MOT...LOC 1727Z 265DEG 29KT 4238 8549 4210 8558
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LAURENSLocal storm report, Aug 11, 1:35 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
135 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM TSTM WND GST 3 NE PORTAGE 42.23N 85.55W
08/11/2021 M48 MPH KALAMAZOO MI ASOS
ASOS STATION KAZO KZOO/BATTLE CREEK INTL
AIRPORT.
&&
JSKSpecial weather statement, Aug 11, 1:39 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
139 PM EDT Wed Aug 11 2021
MIZ051-052-058-059-065>067-074-111945-
Montcalm MI-Clinton MI-Gratiot MI-Ingham MI-Ionia MI-Eaton MI-
Barry MI-Jackson MI-
139 PM EDT Wed Aug 11 2021
...Strong thunderstorms will impact portions of Jackson, Ingham,
Gratiot, Ionia, Barry, Clinton, Eaton and Montcalm Counties through
345 PM EDT...
At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Greenville to near Union City.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lansing... Jackson... Ionia...
Alma... Charlotte... Greenville...
Mason... St. Johns... Hastings...
Belding... Eaton Rapids... Portland...
Ithaca... Stanton... East Lansing...
Grand Ledge... St. Louis... Potterville...
Lake Odessa... Leslie...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 PM EDT for
south central, central and southwestern Michigan.
&&
LAT...LON 4242 8472 4242 8527 4329 8531 4330 8556
4347 8556 4346 8439 4207 8432 4207 8471
TIME...MOT...LOC 1738Z 260DEG 30KT 4330 8526 4210 8518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LAURENSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:46 PM EDT | Special Marine Warning | GRR | 59 min | |
| Aug 10, 9:22 PM EDT | Special Weather Statement | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 16 more | 3 hr |
| Aug 10, 9:40 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Mason, Muskegon, Oceana, Ottawa, Van Buren | 73 min |
| Aug 10, 10:02 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kalamazoo, Kent, Lake, Newaygo | 58 min |
| Aug 10, 10:41 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton, Ionia, Mecosta, Montcalm, Osceola | 64 min |
| Aug 10, 11:09 PM EDT | Severe Thunderstorm Warning | GRR | Clare, Clinton, Gratiot, Ingham, Isabella, Jackson | 66 min |
| Aug 11, 11:45 AM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 12:40 PM EDT | Special Weather Statement | GRR | Kent | 65 min |
| Aug 11, 12:51 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 11, 1:07 PM EDT | Special Weather Statement | GRR | Kent | 83 min |
| Aug 11, 1:28 PM EDT | Special Weather Statement | GRR | Calhoun, Kalamazoo | 62 min |
| Aug 11, 1:56 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 38 min |
| Aug 11, 2:08 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 58 min |
| Aug 11, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Montcalm | 49 min |
| Aug 11, 2:38 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 34 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 11, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 43 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.